Finding a Psychiatrist/Weight Loss

Dr. Phelps:



Please help me.  I am getting very frustrated with the psychiatrist I have been seeing.  Nobody seems to know much about Bipolar II and I REALLY feel I have it.  When I call Psychiatric offices I usually ask them what is the doctor's speciality and they just give me the same old answer "they handle everything."  I am miserable and I just can't seem to find anyone here to help me.  Can you refer a Psychiatrist in the Phoenix area???  I am so desperate.  Also, what is the newest drug that is out for Bipolar II??  Also, is there ANY drug that does not have the side effect of weight gain?  I am so afraid that I will not take any medication that has a side effect of weight gain.  If I gain weight, I will feel horrible about myself anyways that the medication won't help much.  Please respond to me as soon as possible.  I have been desperately searching for someone who can treat me for about 3 months now.  Please help.

Thanks,

Paige

Dear Paige -- 
The three newest mood stabilizers (lamotrigine, topiramate, and oxcarbazepine -- which is a new version of carbamazepine, an old standard) do not cause weight gain as commonly recognized side effect.  Topiramate is clearly associated with weight loss due to appetite suppression, in about half the folks who take it (but it can cause some nasty problems with thinking and memory, so the story is still not entirely rosy; not everybody gets those side effects, but many do).  

Phoenix: there should be some good choices.  Of course the best will have closed practices or waiting lists, unless you can find someone with experience who's just opening a practice.  Try the Harvard list of doc's with bipolar training.  If that doesn't work, here are some general guidelines

Dr. Phelps


Published May, 2001